Acetaminophen Toxicity in Your Pet
You likely have acetaminophen in your home right now—it’s a common painkiller for humans that can be purchased over the counter. Unfortunately, it can be very toxic for our animal friends! Learn more below as your veterinarian Aurora, CO tells you about acetaminophen toxicity in your pet.
The symptoms of acetaminophen toxicity include discolored gums, dark urine, drooling, loss of appetite, abdominal pain, vomiting, and—if a pet doesn’t receive treatment—coma and even death. These symptoms usually present themselves in a few hours after initial ingestion, so quick treatment is of the essence.
Rush your pet to the emergency room if they’ve ingested acetaminophen. Vomiting may be induced, or the stomach may be flushed. Activated charcoal is sometimes given to absorb the remaining toxic material in the gut. Blood transfusions may be needed in severe cases. As a pet stabilizes, fluid therapy to maintain hydration and electrolyte levels may be needed.
Prevent acetaminophen poisoning by tightly restricting your pet’s access to any and all medications. Never give your dog a painkiller made for humans, and follow the dosage exactly when giving your pet prescribed medications.
Call your animal hospital Aurora, CO to learn more.